Parsonage Turner syndrome following COVID19 vaccination in a cancer patient: A case report
MetadataShow full item record
Background: Parsonage Turner syndrome (PTS) is a rare condition involving inflammation of the brachial plexus. Causes of PTS include inflammatory processes following infections, vaccinations, and surgery. PTS following COVID19 infections and COVID19 vaccinations have been reported. In this case, the patient presented with severe shoulder pain and weakness in the left upper extremity following the second dose of the COVID19 vaccine. This case is complicated by a history of recent chemotherapy and positive COVID19 infection. Case Description: The patient is a 56-year-old male presenting to the physiatry clinic with severe left shoulder pain and weakness for five months beginning approximately twenty-four hours after the second dose of the COVID19 vaccination. Symptoms were exacerbated with abduction and external rotation. He has a history of renal cell carcinoma with metastasis treated with chemotherapy and a history of COVID19 infection prior to the vaccine. Physical exam revealed left deltoid atrophy with limited abduction and external rotation. Electrodiagnostic evidence of left sided brachial plexopathy involving the upper, middle, and lower trunks was found on EMG/NCS. MRI of the left shoulder showed edematous signal in proximal and infraspinatus muscles, consistent with PTS. Conclusions: Although the etiology of PTS is largely unclear, there is a large immune component in the development of PTS considering most cases occur after infections and vaccinations. Dysregulation of the immune system following chemotherapy may have contributed to the development of PTS in this case. COVID19 infection prior to the vaccine series may have also contributed to a heightened immune response. Risk factors for PTS include recent infections, vaccinations, and surgery. Considering the role of the immune system in developing PTS, immunocompromised conditions should also be considered as possible risk factors. It is important to identify patients at increased risk for PTS and discuss PTS as a potential adverse effect of the COVID19 infection and vaccine.